Georgia, 2018

Damaging Winds in Georgia, September 3, 2018

September 3, 2018 · NWS TAE · 3 events in 2 counties and zones

Scattered to numerous showers and thunderstorms occurred across the area. Some of the storms were marginally severe with impacts to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered to numerous showers and thunderstorms occurred across the area. Some of the storms were marginally severe with impacts to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 3, 2:20 PM EST, 25 minutes earlier.

Area forecast discussion, Sep 3, 2:20 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
320 PM EDT Mon Sep 3 2018

.NEAR TERM [Through Tonight]...

Tropical Storm Gordon was located off the southwest coast of Florida
this afternoon. With high pressure in place across the CWA, the
storm will continue it's northwestward track towards the northern
Gulf coast. The local area will be situated between high pressure to
the north along the mid-Atlantic coast with Tropical Storm Gordon to
the south. East to southeast winds will remain in place at the low
levels.

Showers and thunderstorms will continue to move from east to west
across the CWA this afternoon and evening, although less organized
than yesterday. Have already seen many strong storms this afternoon
with a few of the storms becoming severe and this trend will
continue into the evening. Convection should diminish by 9-10pm over
the land areas with convection increasing over the marine area late
tonight as bands from Tropical Storm Gordon push into the marine
area.

.SHORT TERM [Tuesday Through Wednesday Night]...

The official forecast track from NHC takes TS Gordon northwestward
across the eastern gulf on Tuesday and moves the system inland
near the MS/LA border Tuesday night/early Wednesday. The intensity
forecast shows Gordon maintaining Tropical storm strength but an
increase to a minimal hurricane is still possible before landfall.
There are currently no watches or warnings for any counties in
our CWA as of Monday afternoon. However, sustained tropical storm
force winds are expected for our offshore panhandle waters Tuesday
and Tuesday night. The main impacts for our CWA continue to be
the potential for very heavy downpours, higher than normal tides,
and an increased threat for rip currents.

As the system passes well to the west of the forecast area
Wednesday and Wednesday night, a drier airmass will filter in
leading to much lower chances for diurnal convection.

.LONG TERM [Thursday Through Monday]...

We will see a return to a more typical weather pattern for early
September. Convection will be diurnally driven with the sea breeze
and outflow boundaries as the primary forcing mechanisms.
Temperatures are forecast to be near seasonal levels.

&&

.AVIATION [Through 18Z Tuesday]...

TSRA will continue to spread from east to west across the TAF
sites this afternoon. This will result in brief periods of gusty
winds and reduced vsbys. Convection should decrease by 00z. IFR
cigs will be possible again tomorrow morning.

&&

.MARINE...

Tropical Storm Gordon is forecast to move northwestward from the
Florida Keys this morning to near the Mississippi/Louisiana coast
early Wednesday morning. Winds and seas will gradually increase
across our local waters and peak tonight through Tuesday, with
tropical storm conditions expected across the offshore panhandle
waters. Elsewhere, advisory level conditions are expected. Winds
and seas will gradually improve thereafter into Thursday.

&&

.FIRE WEATHER...

Showers and thunderstorms are expected across the area for
the next couple of days as TS Gordon moves northwestward across
the Gulf of Mexico. Red flag conditions are not forecast for the
next several days.

&&

.HYDROLOGY...

While widespread heavy rainfall is not expected over the next few
days, high rainfall rates associated with the outer fringe of
Tropical Storm Gordon coupled with the wet ground from recent
rains, may allow for minor flooding, particularly across urbanized
or poor drainage areas.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  88  74  90  73 /  20  70  30  30  10
Panama City   74  84  74  87  75 /  40  80  70  40  20
Dothan        72  86  72  88  72 /  20  60  30  30  10
Albany        73  89  73  90  73 /  20  60  10  30  10
Valdosta      73  89  73  91  73 /  20  60  10  30  10
Cross City    74  89  74  91  74 /  30  70  20  30  10
Apalachicola  76  84  76  87  76 /  50  80  70  30  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Wednesday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory until 2 AM EDT Wednesday for Apalachee Bay
     or Coastal Waters From Keaton Beach to Ochlockonee River FL
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach FL out 20 NM-Coastal waters from
     Mexico Beach to Apalachicola FL out 20 NM-Coastal waters
     from Mexico Beach to Okaloosa Walton County Line FL out 20
     NM-Waters from Suwannee River to Apalachicola FL from 20 to
     60 NM.

     Tropical Storm Warning for Waters from Apalachicola to Mexico
     Beach FL from 20 to 60 NM-Waters from Mexico Beach to
     Okaloosa Walton County Line FL from 20 to 60 NM.

&&

NEAR TERM...Fieux
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...Fieux
MARINE...Barry
FIRE WEATHER...Nguyen
HYDROLOGY...LN

In the hours before

Special weather statement, Sep 3, 1:44 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tallahassee FL
244 PM EDT MON SEP 3 2018

FLZ029-034-134-031945-
Coastal Dixie FL-Inland Dixie FL-Lafayette FL-
244 PM EDT MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAFAYETTE AND DIXIE
COUNTIES UNTIL 345 PM EDT...

At 244 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near High Springs to 16 miles south of Fowlers
Bluff. Movement was west at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cross City, Horseshoe Point, Suwannee, Horseshoe Beach, Shamrock,
Cross City Airport, Shired Island, Old Town, Guaranto Springs, Jena,
Hines, Jonesboro, Hatch Bend, Eugene, Fletcher, Yellow Jacket, Clara
and Fanning Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2929 8325 2936 8329 2941 8339 2954 8343
      2967 8340 2967 8336 2978 8332 2982 8332
      2982 8335 2989 8335 2986 8289 2976 8295
      2961 8297 2958 8295 2959 8294 2947 8298
      2935 8306 2930 8316 2929 8317
TIME...MOT...LOC 1844Z 106DEG 18KT 2977 8267 2916 8298

30-PULLIN
Special weather statement, Sep 3, 1:48 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
248 PM EDT MON SEP 3 2018

FLZ019-031930-
Madison FL-
248 PM EDT MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON COUNTY UNTIL
330 PM EDT...

At 248 PM EDT, Doppler radar was tracking a strong thunderstorm near
Suwannee River State Park, moving west at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Madison, Lee and Hopewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3037 8319 3035 8319 3035 8321 3031 8321
      3029 8323 3032 8352 3044 8358 3054 8350
      3052 8324 3047 8324 3046 8322 3042 8322
      3041 8321 3041 8319 3039 8317
TIME...MOT...LOC 1848Z 097DEG 19KT 3037 8320

30-PULLIN
Special weather statement, Sep 3, 1:52 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
252 PM EDT MON SEP 3 2018

GAZ121-123-125-142>145-031930-
Miller GA-Baker GA-Dougherty GA-Mitchell GA-Calhoun GA-Clay GA-
Early GA-
252 PM EDT MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR MILLER...SOUTHWESTERN
DOUGHERTY...SOUTHEASTERN CLAY...SOUTHWESTERN MITCHELL...BAKER...
CALHOUN AND EARLY COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 330 PM
EDT...

At 252 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Leary to 12 miles northeast of West
Bainbridge. Movement was west at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Colquitt, Morgan, Blakely, Edison, Arlington, Leary, Douglasville,
Centerville, Damascus, Jakin, Bluffton, Iveys Mill, Parksville, Rock
Hill, Bellview, Rowena, Howards Mill, Hoggard Mill, Commissary Hill
and Turman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3151 8435 3108 8443 3108 8464 3107 8465
      3108 8503 3110 8503 3116 8508 3161 8502
TIME...MOT...LOC 1852Z 094DEG 31KT 3146 8443 3109 8450

30-PULLIN
Special weather statement, Sep 3, 1:59 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
159 PM CDT MON SEP 3 2018

ALZ066-067-031945-
Dale AL-Henry AL-
159 PM CDT MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DALE AND SOUTHERN
HENRY COUNTIES UNTIL 245 PM CDT...

At 159 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Headland, moving west at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Headland, Ozark, Midland City, Newton, Pinckard, Kinsey, Grimes,
Newville, Napier Field, Haleburg, Bells Crossroads, Hunt Field,
Tumbleton, Kirkland Crossroads, Grandberry Crossroads, Mabson, Snells
Crossroads, Ewell, Headland Municipal A/P and Dancey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3148 8507 3143 8507 3143 8508 3140 8508
      3137 8509 3133 8508 3131 8509 3131 8542
      3130 8542 3130 8560 3143 8563 3156 8558
TIME...MOT...LOC 1859Z 094DEG 31KT 3140 8520

30-PULLIN
Special weather statement, Sep 3, 2:24 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
324 PM EDT MON SEP 3 2018

FLZ015-017-026-027-115-118-127-032015-
Inland Franklin FL-Liberty FL-Coastal Wakulla FL-
Coastal Jefferson FL-Coastal Franklin FL-Inland Wakulla FL-Leon FL-
324 PM EDT MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR WAKULLA...SOUTHEASTERN LIBERTY...
SOUTH CENTRAL LEON AND NORTHEASTERN FRANKLIN COUNTIES UNTIL 415 PM
EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm near
St. Marks, moving west at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Carrabelle, St. Marks, Crawfordville, Woodville, Wakulla, Sopchoppy,
Newport, Jewel Fire Tower, Shadeville, Brown House, Wakulla Springs,
Panacea, Poplar Camp, Smith Creek, Medart, Buckhorn, Bethel, Natural
Bridge, Liveoak Island and Curtis Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2975 8466 3030 8476 3031 8408 3005 8407
      3002 8413 3001 8422 2995 8425 2989 8435
TIME...MOT...LOC 1924Z 097DEG 28KT 3019 8426

30-PULLIN
Special weather statement, Sep 3, 2:33 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
333 PM EDT MON SEP 3 2018

FLZ018-GAZ158-159-032015-
Inland Jefferson FL-Brooks GA-Thomas GA-
333 PM EDT MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON...SOUTHERN
THOMAS AND SOUTHWESTERN BROOKS COUNTIES UNTIL 415 PM EDT...

At 333 PM EDT, Doppler radar was tracking a strong thunderstorm near
Quitman, moving west at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Monticello, Quitman, Thomasville, Boston, Alma, Fincher, Dixie,
Dills, Grooverville, Festus, Everett, Eason, Pidcock, Empress,
Jarrott, Brooks Co A/p, Newark, Metcalf and Lake Miccosukee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3065 8355 3065 8361 3064 8360 3052 8398
      3055 8399 3055 8398 3056 8399 3062 8401
      3067 8401 3067 8402 3069 8403 3083 8404
      3082 8357
TIME...MOT...LOC 1933Z 085DEG 28KT 3073 8366

30-PULLIN

The radar

The Ft Rucker radar (KEOX), 50 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Early

When
September 3, 2:45 PM EST
Where
Early County, 2.08 mi ENE of Luke
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.340, -84.957

A tree was blown down onto Cedar Springs Road.

Thunderstorm Wind, Thomas

When
September 3, 2:58 PM EST
Where
Thomas County, 0.59 mi W of Metcalf
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.700, -83.990

A tree was blown down onto Magnolia Drive.

Thunderstorm Wind, Thomas

When
September 3, 3:04 PM EST
Where
Thomas County, 5.87 mi SW of Homestead Park
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
30.780, -84.060

A tree was blown down onto power lines along Highway 319.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777857, 777858, 777859.